Alert archive / Kansas / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 80, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 20, 2007, 11:10 PM CDT for Cloud County, Kansas. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2007, 11:10 PM CDT (04:10 UTC)
- Expired
- Aug 20, 2007, 11:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Cloud County, KS
The radar
The Topeka radar (KTWX), 121 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 11:24 PM CDT | HAIL 0.75 | 3 Ne Aurora, KS | CORRECTED TIME FROM PREVIOUS ENTRY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4029 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1419 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 210413
SVRTOP
KSC029-210445-
/O.NEW.KTOP.SV.W.0080.070821T0410Z-070821T0445Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1112 PM CDT MON AUG 20 2007
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1145 PM CDT
* AT 1108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4
MILES SOUTH OF AURORA...OR ABOUT 14 MILES SOUTHEAST OF
CONCORDIA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MILTONVALE...
AURORA...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3947 9762 3931 9760 3931 9736 3956 9736
3952 9755
$$
BLAIR1 follow-up statement
000
WWUS53 KTOP 210438
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1137 PM CDT MON AUG 20 2007
KSC029-210447-
/O.EXP.KTOP.SV.W.0080.000000T0000Z-070821T0445Z/
CLOUD-
1137 PM CDT MON AUG 20 2007
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLOUD COUNTY WILL
EXPIRE AT 1145 PM CDT...
AT 1137 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND MOVED
EAST INTO CLAY COUNTY AND WAS NO LONGER SEVERE...THUS THE WARNING
HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3947 9762 3931 9760 3931 9736 3956 9736
3952 9755
$$
BLAIRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:39 PM CDT, 7 hours 31 minutes earlier.
Area forecast discussion, Aug 20, 3:39 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 339 PM CDT MON AUG 20 2007 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR MAPS SHOWED AN UPPER LEVEL TROUGH MOVING EASTWARD INTO THE NORTHERN AND CENTRAL PLAINS. A BROAD UPPER RIDGE WAS LOCATED ACROSS THE SOUTHERN CONUS. A SECOND UPPER LEVEL TROUGH WAS LOCATED ACROSS THE PACIFIC NORTHWEST. THE 19Z SURFACE MAP SHOWED A WEAK COLD FRONT EXTENDING FROM EASTERN CO...NORTHEAST ACROSS NORTHWEST KS...INTO WEST CENTRAL NE THEN NORTHEAST INTO A SURFACE LOW OVER SOUTHEAST SD. A SURFACE TROUGH EXTENDED FROM NORTH CENTRAL NE...SOUTH-SOUTHWEST INTO NORTH CENTRAL KS. DEWPOINTS ACROSS MUCH OF EASTERN KS WERE IN THE MID 70S AND COMBINED WITH TEMPERATURES IN THE UPPER 90S ACROSS THE WESTERN COUNTIES AND MID 70 DEWPOINTS ACROSS THE EASTERN COUNTIES WAS CAUSING HEAT INDICES TO REACH 108 TO 112 DEGREES ACROSS MOST OF THE CWA WITH THE EXCEPTION OF THE FAR NORTHEAST COUNTIES. THEREFORE A HEAT ADVISORY WAS ISSUED FOR MOST OF THE CWA THROUGH 700 PM. TONIGHT...SURFACE BASED STORMS THAT DEVELOP ALONG THE SURFACE TROUGH OR WEAK COLD FRONT LATE THIS AFTERNOON AND EARLY EVENING ACROSS EAST CENTRAL NE AND CENTRAL KS WILL PROBABLY MOVE EAST INTO THE NORTHWEST COUNTIES OF THE CWA LATER THIS EVENING. ONE OF THE BIG QUESTIONS IS THE AMOUNT OF COVERAGE FROM THESE STORMS. THE NAM MODEL SHOWS AN MCS DEVELOPING ACROSS EASTERN NE...WHICH WOULD THEN PROPAGATE SOUTH-SOUTHWEST ACROSS MOST OF THE EASTERN COUNTIES OF THE CWA FROM LATE THIS EVENING THROUGH THE EARLY MORNING HOURS OF TUESDAY. MEANWHILE...THE RUC AND GFS HAVE SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING ALONG THE FRONT AND MOVING THEM EAST AND SOUTHEAST INTO THE NORTHWEST COUNTIES OF THE CWA LATE THIS EVENING BEFORE WEAKENING THEM AS THEY MOVE INTO THE CENTRAL COUNTIES DURING THE EARLY MORNING HOURS OF TUESDAY. GIVEN LOWER TO MID 70 DEWPOINTS ALONG WITH SURFACE TEMPERATES IN THE MID 90S TO AROUND 100 DEGREES HAVE CAUSED MLCAPES TO INCREASE 3-4,000 J/KG ACROSS EASTERN KS AND SOUTHEAST NE THIS AFTERNOON. THE VERTICAL WINDSHEAR PROFILES SHOW SOME TURNING FROM THE SURFACE TO 850MB...AND 30KTS OF WESTERLY FLOW ABOVE 600 MB. THUS SOME STORMS THAT DEVELOP ACROSS NORTH CENTRAL KS AND EASTERN NE THIS AFTERNOON AND EVENING MAY BECOME SEVERE WITH DAMAGING OUTFLOW WINDS BEING THE PRIMARY HAZARD. THE 0 DEGREE ISOTHERM HEIGHTS ARE ABOVE 16,000 FEET THUS THE HAIL MAY ONLY GET TO QUARTER SIZE IN THUNDERSTORMS WITH MID-LEVEL ROTATION. HEAVY RAINFALL MAY ALSO BE POSSIBLE GIVEN PWS OF 1.75 TO 2.0 INCHES. ATTM I KEPT THE HIGHEST POPS 40 PERCENT ACROSS THE NORTHERN COUNTIES. THIS MAY NEED TO BE UPDATED IF THE NAM SOLUTION IS CORRECT ABOUT DEVELOPING AN MCS ACROSS EASTERN NE. ATTM IM LEANING MORE TO THE GFS MODEL. LOWS TONIGHT WILL BE IN THE MID 70S ACROSS THE CWA. TUESDAY...THE UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN CONUS. A BROAD UPPER LEVEL TROUGH WILL SET UP ACROSS THE NORTHERN HIGH PLAINS. MINOR 5H TROUGHS MAY RIDE ACROSS THE CENTRAL PLAINS ON THE NORTHERN PERIPHERY OF THE 5H RIDGE ACROSS THE SOUTHERN CONUS. DEEP 850MB MOISTURE WILL CONTINUE IN PLACE AND COMBINED WITH AFTERNOON HEATING WILL CAUSE MLCAPES TO ONCE AGAIN REACH THE 3 TO 4,000 J/KG LEVEL. THE CAP MAY BE STRONG ENOUGH TO SUPPRESS DEEP MOIST CONVECTION UNTIL LATE TUESDAY AFTERNOON. THERE MAY BE AN OUTFLOW BOUNDARY ALONG THE NE BORDER FROM THUNDERSTORMS OVERNIGHT THAT MAY HELP ENHANCE SURFACE CONVERGENCE ACROSS THE NORTHERN COUNTIES OF THE CWA. OTHERWISE...STORMS MAY DEVELOP FARTHER WEST ALONG THE SURFACE TROUGH/COLD FRONT ACROSS WESTERN AND CENTRAL KS. SOME OF THESE THUNDERSTORMS MAY REACH THE NORTHWEST COUNTIES BY EARLY EVENING. HIGHS WILL BE IN THE UPPER 90S ACROSS THE WESTERN COUNTIES WITH MID 90S ACROSS THE EASTERN COUNTIES OF THE CWA. HEAT INDICES MAY REACH ABOVE 105 DEGREES ACROSS THE CWA DURING THE AFTERNOON HOURS. I WILL LET THE NEXT SHIFT DETERMINE IF A HEAT ADVISORY WILL BE NEEDED. SINCE CONVECTION THIS MORNING COULD LEAVE CLOUD COVER ACROSS THE NORTHERN AND EASTERN COUNTIES ON TUESDAY. TUESDAY NIGHT THROUGH FRIDAY...NEARLY STATIONARY SURFACE BOUNDARY REMAINS THE FOCUS FOR CONVECTIVE INITIATION THROUGH THIS TIME PERIOD. THE BOUNDARY EXTENDS FROM NORTHWEST KANSAS THROUGH SOUTHEAST NEBRASKA AND INTO IOWA. HOWEVER...THE LOCATION OF THE BOUNDARY WILL CERTAINLY BE IMPACTED BY CONVECTION DURING THIS PERIOD. HAVE KEPT HIGHEST POPS IN THE NORTHERN PORTION OF THE CWA THROUGH THE END OF THE WORK WEEK. HIGH TEMPERATURES THROUGH THE PERIOD WILL BE MAINLY IN THE 90S...BUT A BIT COOLER FRIDAY AS MORE CLOUD COVER IS ANTICIPATED. UPPER LEVEL TROUGH MOVES OUT OF THE ROCKIES LATE FRIDAY AND PUSHES THE FRONT SOUTH THROUGH THE CWA FRIDAY NIGHT. HAVE INCREASED POPS OVER THE SOUTHERN PORTION OF THE CWA FRIDAY NIGHT. TIMING WITH THE FROPA HAS BEEN FAIRLY CONSISTENT OVER THE PAST FEW MODEL RUNS. SURFACE HIGH PRESSURE BUILDS OVER NORTHEAST KS BEHIND THE FRONT ON SATURDAY WITH SURFACE DEWPOINTS EXPECTED TO BE IN THE LOW TO MID 60S ALONG WITH HIGHS IN THE 80S SHOULD MAKE FOR A PLEASANT DAY SATURDAY. PROGRESSIVE FLOW PATTERN ALLOWS SOUTHERLY RETURN FLOW TO DEVELOP SUNDAY WITH TEMPERATURES GRADUALLY WARMING THROUGH MONDAY. NEXT FRONTAL BOUDARY SETS UP IN WESTERN KANSAS AND CENTRAL NEBRASKA WITH CONVECTION EXPECTED TO REMAIN MAINLY TO OUR NORTH AND WEST. KEPT SLIGHT CHANCE POPS IN FOR MONDAY WITH MOIST LOW LEVEL AIRMASS IN PLACE AND FEW WEAK WAVES IN THE FLOW. && .AVIATION... MAY SEE ISOLATED TO SCATTERED THUNDERSTORMS MOVE INTO THE TAF SITES LATER THIS EVENING. ATTM I PLACED IN VCTS BUT IF AN MCS WERE TO DEVELOP AND MOVE SOUTHEAST ACROSS THE CWA WE COULD SEE A PERIOD OF TIME WHERE THUNDERSTORMS MAY MOVE ACROSS THE TAF SITES LATE THIS EVENING AND DURING THE EARLY MORNING HOURS OF TUESDAY. OTHERWISE... EXPECT MOSTLY CLEAR SKIES. SOUTH AND SOUTHEASTERLY WINDS OF 5 TO 10 KTS ARE EXPECTED THROUGH THE NIGHT. THE SOUTHERLY WINDS WILL INCREASE TO 10 TO 20 KTS DURING THE AFTERNOON HOURS. MAY SEE SOME MID-LEVEL CLOUDS THIS MORNING AND THEN A FEW BOUNDARY LAYER CU DEVELOPING IN THE AFTERNOON HOURS WITH BASES OF 4,000 FEET. && .TOP WATCHES/WARNINGS/ADVISORIES...HEAT ADVSY IN EFFECT UNTIL 7 PM THIS EVENING FOR ALL FAR NORTHEAST CWA. &&
Hazardous weather outlook, Aug 20, 3:52 PM CDT, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 352 PM CDT MON AUG 20 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-211100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 352 PM CDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON OVER NORTH CENTRAL KANSAS...SPREADING INTO NORTHEAST KANSAS THIS EVENING AND OVERNIGHT. THESE STORMS MAY BE SEVERE THIS EVENING...WITH DAMAGING WINDS AND QUARTER SIZE HAIL THE PRIMARY HAZARD. HEAT INDICES LATE THIS AFTERNOON AND EARLY EVENING WILL RANGE FROM 106 TO 112 DEGREES ACROSS NORTH CENTRAL AND PORTIONS OF EAST CENTRAL KANSAS...GENERALLY WEST OF US HIGHWAYS 177 AND 77. HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES ACROSS NORTHEAST KANSAS AND MUCH EAST CENTRAL KANSAS. HEAT STROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE AND PHYSICAL ACTIVITY OUTDOORS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS LATE TUESDAY AFTERNOON THROUGH SATURDAY ACROSS MUCH OF THE AREA. SOME THUNDERSTORMS NORTH OF INTERSTATE 70 MAY BE SEVERE LATE TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY NORTH OF INTERSTATE 70.
In the hours before
Local storm report, Aug 20, 8:33 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND GST 1 W MANHATTAN 39.18N 96.59W
08/20/2007 E60 MPH RILEY KS TRAINED SPOTTER
ANOTHER ROUND OF STRONG WINDS...BENDING TREES OVER.
&&
CAVANAUGHSpecial weather statement, Aug 20, 9:30 PM CDT, 1 hour 40 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 930 PM CDT MON AUG 20 2007 KSZ039-055-210315- OSAGE-SHAWNEE- 930 PM CDT MON AUG 20 2007 THROUGH 1015 PM CDT...STRONG WINDS AHEAD OF A CLUSTER OF THUNDERSTORMS WILL MOVE EAST ACROSS PORTIONS OF SHAWNEE AND NORTHEASTERN OSAGE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE SCRANTON...TOPEKA...PAULINE...CARBONDALE...RICHLAND AND OVERBROOK. A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Local storm report, Aug 20, 9:39 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST ALLEN 38.66N 96.17W
08/20/2007 E65.00 MPH LYON KS TRAINED SPOTTER
ESTIMATED 60-65 MPH.
&&
JLLocal storm report, Aug 20, 9:52 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
952 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM TSTM WND GST OSAGE CITY 38.63N 95.83W
08/20/2007 E65 MPH OSAGE KS TRAINED SPOTTER
ESTIMATED 65 TO 70 MPH WINDS WITH LAWN FURNITURE BLOWING
AROUND THE AREA.
&&
CAVANAUGHLocal storm report, Aug 20, 10:07 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1007 PM CDT MON AUG 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM TSTM WND GST 6 N EMPORIA 38.49N 96.18W
08/20/2007 E65 MPH LYON KS LAW ENFORCEMENT
DEPUTY REPORTS 65 MPH WINDS AT HIGHWAY 99 AND ROAD 240.
&&
PHILLIPSSpecial weather statement, Aug 20, 10:57 PM CDT, 13 minutes before
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1057 PM CDT MON AUG 20 2007 KSZ020-210430- CLOUD- 1057 PM CDT MON AUG 20 2007 THROUGH 1130 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF SOUTH CENTRAL CLOUD COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE AURORA AND MILTONVALE. BLAIR
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:28 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 47 min |
| Aug 20, 7:57 PM CDT | Severe Thunderstorm Warning | TOP | Riley | 48 min |
| Aug 20, 8:17 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Wabaunsee | 43 min |
| Aug 20, 8:34 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 41 min |
| Aug 20, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 30 min |
| Aug 20, 9:24 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Osage | 51 min |
| Aug 20, 9:54 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Lyon, Osage | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.